Skin creams having steroids have adverse effects: experts warntext_fields
New Delhi: Dermatologists warned that the use of skin creams, which contained steroids and were sold without a prescription, could cause many side effects. They said that these creams, which are applied directly to the skin, might cause permanent stretch marks and discolouration, IANS reports.
Dermatologist Manish Jhangra, from RML hospital, said, "Steroids are immunosuppressant drugs that reduce the body's immunity levels. The drug is prescribed by doctors if one is suffering from skin inflammation and other related issues like irritation. Steroids are used to reduce skin inflammation and irritation and sometimes to relieve the patients, but this is not the permanent treatment."
He said, "But we also have to stop the use of steroids slowly and at the earliest. If we stop the steroids suddenly, there are chances that inflammation may develop again with many folds. That's why the use of steroids needs serious attention and carefulness."
IANS writes that steroids used on the skin are available orally and topical. Topical corticosteroids are used directly over the skin for inflammation and irritation.
The concern is these steroids are sold over-the-counter, and many of these creams contain a mixture of different constituents like anti-bacterial, anti-fungal and also steroids.
"If someone uses steroids containing creams in the fungal infection, instead of reducing the irritation, it will increase and will also reduce the immunity levels and resultantly the body will not be able to fight against fungal infection," Jhangra said.
He continued, "Most of the patients who come to the outpatient department (OPD) are those who have been continuously using creams containing steroids which often results in various side effects, such as serious skin infections, leaving the skin damaged for years even after prolonged treatments."
Jhangra further warned that steroids in the creams could create redness and hair on faces, thin skin and a burning sensation.